Michigan, 2003

Cold in Michigan, March 9, 2003

March 9, 2003 · NWS DTX · 1 event in 1 county or zone

1 cold/wind chill, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 9, 2:10 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 9, 2:10 AM EST, 4 hours 5 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
210 AM EST SUN MAR 9 2003

LOW CLOUDS HAVE SCOURED OUT NICELY ACROSS MOST OF SOUTHEAST LOWER IN
STRONG SUBSIDENCE BEHIND ARCTIC BOUNDARY. SHOULD SEE SOME SUN THIS
MORNING BUT CLOUDS TO RETURN THIS AFTERNOON AS VORTICITY SHEAR AXIS
MOVES ACROSS THE CWA. THIS UPPER WAVE IS CURRENTLY OVER CENTRAL
MINNESOTA AND WILL AFFECT MOST OF THE CWA BY 18Z. MODEL SOUNDINGS
SHOW INVERSION HEIGHTS RISING TO 5K FEET AND MOIST LAYER DEEPENING
TO NEARLY 5K AS WELL IN ASSOCIATED OMEGA FIELD. THIS WILL INCLUDE
LOW POP SNOW SHOWER WORDING FOR ENTIRE CWA THIS AFTERNOON. COULD BE
SOME LINGERING FLURRIES OVERNIGHT AS A SECOND WAVE MOVES ACROSS THE
CWA...SHOULD BE CONFINED TO JUST FLURRIES AFTER 00Z WITH LOSS OF
DIURNAL COMPONENT. AS CLOUDS RETURN BY AFTERNOON...TEMPERATURES WILL
STRUGGLE AS WELL...THUS WILL LEAN TOWARD THE COLDER AVN GUIDANCE
TEMPERATURES...ALL GUIDANCE TEMPERATURES ALREADY RUNNING SEVERAL
DEGREES TO WARM IN ARCTIC AIRMASS.

MODELS IN GENERAL AGREEMENT THROUGH 84 HOURS. HOWEVER THE AVN IS
STRONGER WITH NORTHERN GREAT LAKES LOW ON TUESDAY. AVN MODEL APPEARS
TO HAVE INITIALIZED THIS LOW BETTER THAN THE ETA...WITH THE LOW
CURRENTLY APPROACHING THE PACIFIC NORTHWEST AND VERY IMPRESSIVE ON
IR LOOP. THE AVN SOLUTION WOULD ALSO SUGGEST A STRONGER WIND FIELD
OVER LOWER MICHIGAN ON TUESDAY...AS WELL AS BETTER DEFINED THETA-E
RIDGE AXIS. WILL BUMP POPS UP TO HIGH CHANCE CATEGORY...MIXED
PRECIPITATION ALSO POSSIBLE ACROSS FAR SOUTH.

FLURRIES SHOULD DEPART ON MONDAY MORNING AS 850 MB THERMAL TROF
MOVES EAST OF THE CWA AND WEAK WARM AIR ADVECTION BEGINS. WILL
FOLLOW AVN GUIDANCE TEMPERATURES CLOSELY FOR SUNDAY NIGHT...AS
TEMPERATURE NOT AS LIKELY TO CRATER WITH SOME LAKE CLOUD INTO CWA
UNTIL AFTER THERMAL TROF PASSAGE.

.DTX...NONE.

GSS

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Mar 9, 5:00 AM EST, 1 hour 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 AM EST SUN MAR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GALE FORCE WINDS ARE EXPECTED TUESDAY THROUGH WEDNESDAY ON LAKE
HURON.  PLEASE REFER TO THE OPEN LAKE FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Wayne

When
March 9, 6:15 AM EST
Where
Wayne forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

A 74-year old man wandered out of a retirement home in Westland and died of Hypothermia.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Wayne2003-03-0974MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345928.